Alert archive / North Dakota / Wind Advisories in 2023

Wind Advisory 8, NWS Bismarck, ND

August 16, 202315 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Aug 16, 2023, 3:14 AM CDT for 15 counties in North Dakota. It took effect at Aug 16, 2023, 8:25 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2023, 3:14 AM CDT (08:14 UTC)
In effect from
Aug 16, 2023, 8:25 AM CDT
Expired
Aug 16, 2023, 9:00 PM CDT
In force
13 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Foster County, ND, McHenry County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Wells County, ND, Williams County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2023-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2023-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2291 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS73 KBIS 160814
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
314 AM CDT Wed Aug 16 2023

NDZ001>005-009>013-017>019-021>023-025-161615-
/O.NEW.KBIS.WI.Y.0008.230816T1600Z-230817T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford
City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn,
Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey,
Fessenden, and Carrington
314 AM CDT Wed Aug 16 2023 /214 AM MDT Wed Aug 16 2023/

...WIND ADVISORY IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING 
TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Northwest, north central, and portions of central North 
  Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 9 PM CDT /8 PM 
  MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Smith
5 follow-up statements
347 
WWUS73 KBIS 161137
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
637 AM CDT Wed Aug 16 2023

NDZ001>005-009>013-017>019-021>023-025-161945-
/O.CON.KBIS.WI.Y.0008.230816T1600Z-230817T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford
City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn,
Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey,
Fessenden, and Carrington
637 AM CDT Wed Aug 16 2023 /537 AM MDT Wed Aug 16 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS 
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mainly along and north of highway 200 in North Dakota.

* WHEN...From 11 AM CDT /10 AM MDT/ this morning to 9 PM CDT /8 PM 
  MDT/ this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

CSmith
653 
WWUS73 KBIS 161325
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
825 AM CDT Wed Aug 16 2023

NDZ001>005-009>013-017>019-021>023-025-162130-
/O.EXT.KBIS.WI.Y.0008.230816T1325Z-230817T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford
City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn,
Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey,
Fessenden, and Carrington
825 AM CDT Wed Aug 16 2023 /725 AM MDT Wed Aug 16 2023/

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT/8 PM MDT/ THIS 
EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Mainly along and north of highway 200 in North Dakota.

* WHEN...Until 9 PM CDT/8 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
956 
WWUS73 KBIS 161850
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
150 PM CDT Wed Aug 16 2023

NDZ001>005-009>013-017>019-021>023-025-170200-
/O.CON.KBIS.WI.Y.0008.000000T0000Z-230817T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford
City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn,
Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey,
Fessenden, and Carrington
150 PM CDT Wed Aug 16 2023 /1250 PM MDT Wed Aug 16 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT/8 PM MDT/ THIS 
EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Mainly along and north of highway 200 in North Dakota.

* WHEN...Until 9 PM CDT/8 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
997 
WWUS73 KBIS 162343
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
643 PM CDT Wed Aug 16 2023

NDZ001>005-009>013-017>019-021>023-025-170200-
/O.CON.KBIS.WI.Y.0008.000000T0000Z-230817T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford
City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn,
Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey,
Fessenden, and Carrington
643 PM CDT Wed Aug 16 2023 /543 PM MDT Wed Aug 16 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT/8 PM MDT/ THIS 
EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mainly along and north of highway 200 in North Dakota.

* WHEN...Until 9 PM CDT/8 PM MDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
172 
WWUS73 KBIS 170146
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
846 PM CDT Wed Aug 16 2023

NDZ001>005-009>013-017>019-021>023-025-170300-
/O.EXP.KBIS.WI.Y.0008.000000T0000Z-230817T0200Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Watford
City, Killdeer, Halliday, Beulah, Hazen, Garrison, Washburn,
Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey,
Fessenden, and Carrington
846 PM CDT Wed Aug 16 2023 /746 PM MDT Wed Aug 16 2023/

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT/8 PM MDT/ THIS EVENING...

Winds continue to diminish and drop below advisory criteria. 
Therefore, we will led the Wind Advisory expire on time.

$$

Hargrove

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Aug 16, 12:57 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 16, 12:57 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1257 AM CDT Wed Aug 16 2023

.UPDATE...
Issued at 1254 AM CDT Wed Aug 16 2023

Winds are starting to increase across the north, this seems to be
a little ahead of schedule.

UPDATE Issued at 941 PM CDT Tue Aug 15 2023

Some high clouds continue to stream down across the north out of
Canada. No major changes were needed for this update. Just blended
in the latest observations to the going forecast.

UPDATE Issued at 621 PM CDT Tue Aug 15 2023

No major changes were needed for this update. A quiet and mild
evening continues.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 402 PM CDT Tue Aug 15 2023

Highlights for the short term period include strong northwest winds
on Wednesday, with near critical fire weather conditions in the far
west.

The Northern Plains sit under weak northwest flow aloft this
afternoon, with broad surface ridging from Manitoba through the
lower Missouri River Valley. This pattern has maintained quiet
weather today and will continue to do so through the evening. A mid
level jet streak crossing the Canadian Rockies this afternoon will
evolve into a potent shortwave digging from southern Saskatchewan
into the Upper Mississippi River Valley on Wednesday. A cold front
attendant to the responding surface cyclogenesis will be driven
through the state from northwest to southeast earlier in the day.
While this timing is not quite as favorable for gusty winds, strong
cold air advection and modest pressure rises could mix 30-40 kt
winds down to the surface with the frontal passage. Mean winds
within a very well mixed boundary layer are expected to remain close
to 40 kts through the afternoon, and a secondary surge of colder air
and pressure rises moving into northern North Dakota later in the
afternoon could aid in enhancing surface gusts. It is also across
the north where the ECMWF EFI is showing signals for stronger winds.
For an areal average, we are forecasting sustained speeds around 30
mph with gusts to around 45 mph across the northern half of the
state, with both around 5 mph less in the south. Temperatures will
be noticeably cooler on Wednesday, but with the frontal passage
occurring earlier in the day and given the time of year, it will not
be unseasonably cool and may actually remain quite warm in the far
south. Highs on Wednesday are expected to range from around 80 north
to near 90 south.

High temperatures in the lower to mid 80s with dewpoints falling
into the mid to upper 40s in far western North Dakota Wednesday
afternoon will yield minimum humidity around 25 to 30 percent.
Ground truth reports indicate fuels remain mostly green, and recent
rainfall there has been above normal. This will prevent fire weather
conditions from reaching critical levels, but near-critical
conditions are expected, mainly focused along and west of a line
from Williston to Medora.

Lastly, there is a slight chance of showers with the cold front
Wednesday morning, mainly from far north central into northeast
North Dakota. While guidance is showing a few hundred J/kg of CAPE,
model soundings show a mid level capping inversion should greatly
limit vertical growth of any convection and reduce effective bulk
shear to insignificant values.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 402 PM CDT Tue Aug 15 2023

High pressure will settle into the Northern High Plains behind the
aforementioned cold front Wednesday night into Thursday. A favorable
setup for strong radiational cooling over western North Dakota
Wednesday night could allow low temperatures to fall below the NBM
projection of upper 40s to lower 50s for that part of the state. The
continued presence of surface ridging coupled with anticyclonic flow
aloft will maintain very quiet weather for Thursday, which is likely
to be the coolest day for most areas with highs ranging from the mid
70s east to mid 80s far west.

An upper level ridge is favored to shift over the Northern Plains on
Friday, with the corresponding lower level thermal ridge reaching
the western half of the state by peak heating. Low NBM spread
suggests high confidence in highs in the 90s west of the James River
Valley, and at least a few 100 degree readings appear possible, if
not likely. It may also be humid on Friday, with the NBM advertising
dewpoints in the 60s from central into eastern North Dakota.
However, areas with higher dewpoints could see weaker boundary layer
mixing, preventing heat indices from reaching 100 on a widespread
basis.

The forecast beyond Friday remains highly uncertain, with ensembles
struggling to form a consensus on how northern stream waves will
interact with the dome of high pressure centered over the central
CONUS. Above normal temperatures are slightly favored over this time
period on the whole, but a day of cooler weather is not out of the
question. There could also be a couple periods of showers and
thunderstorms over this time period. Timing and intensity of any
convection remain highly uncertain, but there have been some hints
in both deterministic and ensemble guidance that a favorable
environment for severe storms could materialize sometime over the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1254 AM CDT Wed Aug 16 2023

All VFR, today will be very windy with west and northwest winds
gusting to 40kts. Winds will start to turn west and increase this
morning, by this afternoon they will be gusting up to 40kts. then
winds should calm down to 20kts after sunset.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Smith
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Smith
Hazardous weather outlook, Aug 16, 12:59 AM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1259 AM CDT Wed Aug 16 2023

NDZ001-009-010-017-170600-
Divide-Williams-Mountrail-McKenzie-
1259 AM CDT Wed Aug 16 2023 /1159 PM MDT Tue Aug 15 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Near critical fire weather conditions are expected Wednesday
afternoon, with northwest winds around 30 mph and gusts to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002>005-011>013-018-019-021>023-025-170600-
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-
McLean-Sheridan-Wells-Foster-
1259 AM CDT Wed Aug 16 2023 /1159 PM MDT Tue Aug 15 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds are possible Wednesday afternoon, with
sustained speeds around 30 mph and gusts to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031-032-040-170600-
Golden Valley-Billings-Slope-
1159 PM MDT Tue Aug 15 2023

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Near critical fire weather conditions are expected Wednesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ020-033>037-041>048-050-051-170600-
Oliver-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1259 AM CDT Wed Aug 16 2023 /1159 PM MDT Tue Aug 15 2023/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.